MAUDE Adverse Event Report: SYNTHES HAGENDORF T-PAL TRIAL SPACER 10MM X 28MM11MM HEIGHT; TEMPLATE

SYNTHES HAGENDORF T-PAL TRIAL SPACER 10MM X 28MM11MM HEIGHT; TEMPLATE
Catalog Number 03.812.311
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier, age or date of birth, and weight are not available for reporting.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Manufacturing site: (b)(4).Manufacturing date: 20.May 2014.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a transforaminal lumbar interbody fusion (tlif) procedure at l5-s1 on (b)(6) 2017, the ball tipped end of the trial spacer broke off into the applicator knob as the surgeon was using it.The broken piece was retrieved and it was confirmed that there was no issue with the applicator knob.A standard x-ray taken during the procedure confirmed that there were no additional fragments.It was reported that the surgeon was able to continue the procedure with the same device without any ill effects to the patient or delay in surgery.The surgery was completed successfully and the patient reported as stable.Concomitant devices reported: t-pal spacer applicator knob (part number unknown, lot number unknown, quantity 1) and t-pal spacer applicator handle (part number unknown, lot number unknown, quantity 1).This report is for one (1) t-pal trial spacer.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The following complaint device(s) was received by customer quality (cq): one t-pal trial spacer 10mm x 28mm11mm height (part number: 03.812.311, lot number: 8909733, mfg date: 20may2014).A visual inspection and device history review were performed as part of this investigation.This complaint is confirmed.The returned t-pal trial spacer (03.812.311) is utilized in the t-pal (transforaminal posterior atraumatic lumbar) system.The selected trial is attached to the applicator handle (03.812.001) and applicator knob (03.812.004) assembly by inserting the trial into the handle shaft while ensuring the arrow on the handle is aligned with the arrow in the trial.Once fully inserted the knob is rotated clockwise until the security ring clicks into position displaying a green band.The knob can then continue to be rotated clockwise until tight; the trial will not pivot in this position.The trial can then be advanced into the intervertebral disc space with light hammering (pdl102).Once in position the applicator knob is rotated counterclockwise until it stops at the security ring, allowing the trial to pivot.The trial can be advanced into the final position with light controlled hammering.The assembly can be removed by attaching a slap hammer (03.809.972) to the proximal end of the knob and the applicator released by depressing the security ring, rotating the knob counterclockwise fully and pushing the release button on the knob.The applicator handle can be utilized, in conjunction with an applicator inner shaft (03.812.003) for implant insertion following the same procedure.The returned trial spacer was examined and the complaint condition was able to be confirmed as the proximal coupling head was found to be broken and was not returned.The remainder of the device was found to be intact with minimal witness marks concentrated on the distal trial consistent with wear and tear; these marks would not inhibit device functionality.Replication is not applicable as the device is already broken.Relevant drawings for the returned instrument were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The received failure mode is consistent with impaction while the handle (03.812.001) security ring is pressed forward; this would concentrate impaction forces on the proximal coupling ball tip.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL TRIAL SPACER 10MM X 28MM11MM HEIGHT
Common Device Name
TEMPLATE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6515392
Report Number3003875359-2017-10194
Device Sequence Number16365134
Product Code HWT
UDI-Device Identifier10705034727868
UDI-Public(01)10705034727868(10)8909733
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.812.311
Device Lot Number8909733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/24/2017
Supplement Report FDA Received Date05/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
APPLICATOR HANDLE (PART AND LOT UNKNOWN, QTY 1); APPLICATOR KNOB (PART AND LOT UNKNOWN, QTY 1)